Nebraska, 2015

Hail in Nebraska, May 16, 2015

May 16, 2015 · NWS LBF · 1 event in 1 county or zone

Isolated Severe storms developed across Frontier and Lincoln counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated Severe storms developed across Frontier and Lincoln counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 16, 5:12 PM CST, 8 minutes earlier.

Area forecast discussion, May 16, 5:12 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
612 PM CDT SAT MAY 16 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 338 PM CDT SAT MAY 16 2015

STRONG PV ANOMALY WILL MOVE FROM NORTH CENTRAL NEW MEXICO TO
SOUTHERN NEBRASKA LATE THIS EVENING...AND THEN CONTINUE INTO THE
EASTERN DAKOTAS SUNDAY. AN UPPER LEVEL LOW CENTER WILL TRACK ALONG
THIS LINE AS WELL. AT THE SURFACE...THE DRY LINE HAS MIXED EAST THIS
AFTERNOON...AND EXTENDS FROM NEAR NORTH PLATTE TO WEST OF MCCOOK.
INSTABILITY IS ONLY MARGINAL ALONG AND AHEAD OF THIS FEATURE...AND
OVERALL THE BEST SHEAR AND INSTABILITY FOR ORGANIZED SEVERE
THUNDERSTORMS WILL REMAIN WELL SOUTHEAST OF THE AREA THIS EVENING.
HOWEVER...AS THE UPPER LOW TRACKS NORTHEAST TOWARD THE AREA THIS
EVENING...LARGE SCALE LIFT WILL INCREASE AND SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS WILL RESULT.

AS THE LOW TRACKS INTO EASTERN SOUTH DAKOTA SUNDAY...GUSTY WEST TO
NORTHWEST WINDS WILL DEVELOP ACROSS THE AREA. EXPECTING SHOWERS
ACROSS NORTHERN NEBRASKA MUCH OF THE DAY AS MOISTURE WRAPS BACK
SOUTHEAST ACROSS THE AREA. FARTHER SOUTH...STEEP LAPSE RATES WILL
LEAD TO CUMULUS DEVELOPMENT AND ISOLATED SHOWERS AND PERHAPS A
THUNDERSTORM DURING THE AFTERNOON. THE AIRMASS MOVING INTO THE AREA
WILL BE PACIFIC IN NATURE ON THE BACKSIDE OF THE LOW...SO MILD
HIGHS IN THE MID 60S TO MID 70S EXPECTED.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 338 PM CDT SAT MAY 16 2015

ANOTHER IN A SERIES OF UPPER CLOSED LOW/TROUGHS WILL SET UP ACROSS
CALIFORNIA MONDAY WITH A NEGATIVE TILT NATURE. THIS WILL BRING A
LARGE AREA OF UPPER LEVEL DIFFLUENCE AND MOISTURE INTO THE FRONT
RANGE MONDAY NIGHT INTO THE CENTRAL HIGH PLAINS TUESDAY. THE
PRESENCE OF STRONG SURFACE HIGH PRESSURE FROM THE DAKOTAS AND MID
MISSOURI VALLEY WILL LIMIT POPS ACROSS THE NORTHEAST TUESDAY AND
COULD BRING THE THREAT FOR FROST CONDITIONS TO NORTHEAST AREAS
MONDAY NIGHT. LIKELY POPS BY TUESDAY AFTERNOON FOR THE ERN PNHDL
AND SWRN NEBR...THEN LIKELY POPS ALL AREAS BUT FAR NORTHEAST
TUESDAY NIGHT. THIS UPPER LOW AND TROUGH WILL FILL AS IT LIFTS
INTO THE NRN PLAINS WEDNESDAY WITH SHOWERS AND ISOLATED
THUNDERSTORMS LINGERING ACROSS WRN NEBR.

ANOTHER UPPER TROUGH AND CLOSED LOW WILL MOVE ONTO THE WEST COAST
THROUGH THURSDAY WITH SWRLY FLOW ALOFT PERSISTING ACROSS THE
CENTRAL PLAINS. THIS WILL BRING A SLIGHT CHANCE FOR SHOWERS OR
ISOLATED THUNDERSTORMS THROUGH THURSDAY. THIS WILL BRING
INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS THURSDAY NIGHT
THROUGH THE END OF THE FORECAST PERIOD SATURDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 612 PM CDT SAT MAY 16 2015

SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS IN
COVERAGE LATER THIS EVENING. SHOWERS AND THUNDERSTORMS WILL
PERIODICALLY IMPACT THE KLBF AND KVTN TERMINALS THIS EVENING...AND
INTO THE EARLY OVERNIGHT HOURS. CIGS IN ANY THUNDERSTORMS WILL
RANGE FROM 3000 TO 5000 FT AGL. OTHERWISE...EXPECT SCATTERED TO
BROKEN CIGS AROUND 10000 FT AGL TONIGHT INTO SUNDAY MORNING. AFTER
MID MORNING...SCATTERED HIGH CLOUDS AON 20000 FT AGL ARE EXPECTED
AT THE KVTN TERMINAL...WITH CLEAR SKIES FORECAST FOR THE KLBF
TERMINAL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TAYLOR
LONG TERM...ROBERG
AVIATION...CLB
Hazardous weather outlook, May 16, 4:44 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
544 PM CDT SAT MAY 16 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-172245-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
544 PM CDT SAT MAY 16 2015 /444 PM MDT SAT MAY 16 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE IN PORTIONS OF CENTRAL AND
WESTERN NEBRASKA THIS EVENING. THE MAIN THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SOME FLOODING WILL CONTINUE ALONG THE PLATTE AND SOUTH PLATTE
RIVERS. PLEASE SEE THE FLOOD WARNING PRODUCTS FOR THE LATEST
DETAILS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE LATER IN THE WEEK AND DURING
THE MEMORIAL DAY WEEKEND. LATER FORECASTS WILL BETTER DETERMINE ANY
SEVERE WEATHER POTENTIAL WITH THE STORMS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

In the hours before

Special weather statement, May 16, 1:58 PM CST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
258 PM CDT SAT MAY 16 2015

NEZ059-071-162045-
FRONTIER NE-LINCOLN NE-
258 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN AND NORTHWESTERN
FRONTIER COUNTIES UNTIL 345 PM CDT...

AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF RED WILLOW RESERVOIR STATE
RECREATION AREA...OR 11 MILES SOUTHWEST OF CURTIS...MOVING NORTH AT
35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CURTIS...
  MAYWOOD...
  HANSEN MEMORIAL RESERVE STATE WILDLIFE MANAGEMENT AREA...

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 33 AND 53.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TAYLOR
Special weather statement, May 16, 3:48 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
448 PM CDT SAT MAY 16 2015

NEZ004-022-023-035-056-057-094-170115-
SHERIDAN-GARDEN-GRANT-ARTHUR-DEUEL-KEITH-WESTERN CHERRY-
INCLUDING THE CITIES OF...GORDON...RUSHVILLE...OSHKOSH...
HYANNIS...ARTHUR...CHAPPELL...BIG SPRINGS...OGALLALA...CODY...
MERRIMAN...KILGORE
348 PM MDT SAT MAY 16 2015

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING
HOURS. CONDITIONS ARE FAVORABLE FOR SOME BRIEF FUNNELS. THESE TYPES
OF FUNNELS RARELY TOUCH THE GROUND. OTHERWISE...BRIEF HEAVY RAIN
AND SMALL HAIL COULD ACCOMPANY SOME OF THE STORMS.

TAYLOR
Local storm report, May 16, 3:49 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
449 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TORNADO          4 N CHAPPELL            41.15N 102.47W
05/16/2015                   DEUEL              NE   FIRE DEPT/RESCUE

            THIS WAS A CONFIRMED LAND SPOUT BY THE FIRE DEPT.

&&

JGOMEZ
Special weather statement, May 16, 5:06 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
606 PM CDT SAT MAY 16 2015

NEZ059-071-162345-
FRONTIER NE-LINCOLN NE-
606 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN AND WESTERN
FRONTIER COUNTIES UNTIL 645 PM CDT...

AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF STOCKVILLE...OR 9 MILES SOUTH OF
CURTIS...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CURTIS...
  MAYWOOD...
  MOOREFIELD...
  HANSEN MEMORIAL RESERVE STATE WILDLIFE MANAGEMENT AREA...

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 40 AND 50.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TAYLOR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Frontier

When
May 16, 5:20 PM CST
Where
Frontier County, 4.67 mi SW of Curtis
Measured
1 in hail
Reported by
Public
Coordinates
40.580, -100.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569794.